FAQ Answer

FAQ Answer

Can I fly when taking 'over the counter', non-prescription medications e.g. antihistamines for hay fever?

Antihistamines and other ‘Over the Counter’ Medications

In a number of fatal accidents in recent years, antihistamines and other over the counter medications have been found in the dead pilot’s body. Whilst it is rarely possible for the pathologist to categorically state that the cause of the accident was altered judgement caused by such drugs, this possibility remains, especially when a known side effect is drowsiness or dizziness.

All drugs have side effects i.e. effects other than the one which is desired. Some individuals are affected more than others: some say they experience no effect, others a marked change. However, even when individuals report no effect, when tested scientifically an adverse change in variables such as reaction time and judgement can often be found.

Over the counter drugs are available for a wide range of conditions such as pain relief, coughs and colds/influenza, hay fever and diarrhoea. Many have undesirable effects in pilots. Extra care should be taken with herbal medications since the active ingredients may not be documented (or even known).

Summary

If you need medication the underlying medical condition will often make you unfit to fly

If you need medication to ‘make you feel better’ you should not be flying unless your authorised medical examiner or medical adviser (who knows you are a pilot) has approved its use. Professional pilots should take advice from a doctor experienced in aviation medicine.

If you have been taking a medication that can affect judgement, especially those with drowsiness or dizziness listed as potential side effects, a suitable period should elapse after the last dose to enable any effects to dissipate. If the dosage regime is ‘every 4-6 hours’ do not fly until 12 hours has elapsed after the last dose. If dosage is ‘every 10-12 hours’ do not fly for 24 hours.


Medication